Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 10, 2013, 7:58 PM EDT for Magoffin County, Kentucky. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2013, 7:58 PM EDT (23:58 UTC)
- Expired
- Aug 11, 2013, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 33 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:00 PM EDT | FLASH FLOOD | 1 N Salyersville, KY | WATER WAS RUNNING THROUGH A HOUSE MASH FORK ROAD AT 745 PM. COAL BRANCH ROAD IS CURRENTLY BLOCKED. |
| Aug 10, 8:00 PM EDT | FLASH FLOOD | Salyersville, KY | FIRE RESCUE REPORTED THAT HIGHWAY 40 WAS CLOSED DUE TO HIGH WATER AT ABOUT 8 PM EDT. THEY ALSO REPORTED THAT THE INTERESECTION OF HIGHWAY 2019 AND 3334 WAS CLOSED DUE TO HIGH WATER. ALL ROADS ARE NOW OPEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
466
WGUS53 KJKL 102358
FFWJKL
KYC153-110400-
/O.NEW.KJKL.FF.W.0026.130810T2358Z-130811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL MIDNIGHT EDT
* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAD
FALLEN OVER A PORTION OF THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SALYERSVILLE...BETHANNA...BROWNLOW...BURNING FORK...CONLEY...
CYRUS...ELSIE...EPSON...FALCON...GIFFORD...GULLETT...HAGER...
KERNIE...LICKSBURG...LYKINS...MASHFORK...OVA...PATTON...PERLIE...
STELLA AND STRINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3780 8297 3780 8296 3779 8295 3778 8295
3773 8295 3772 8323 3779 8322 3782 8299
$$
KAS1 follow-up statement
473
WGUS73 KJKL 110120
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
920 PM EDT SAT AUG 10 2013
KYC153-110133-
/O.CAN.KJKL.FF.W.0026.000000T0000Z-130811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-
920 PM EDT SAT AUG 10 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN MAGOFFIN
COUNTY IS CANCELLED...
COUNTY RESCUE SQUAD REPORTED ROUTE 40 HAD BEEN CLOSED TEMPORARILY
DUE TO HIGH WATER AT 800 PM EDT...BUT IS NOW OPEN. ALL ROADS THAT
WERE PREVIOUSLY CLOSED IN THE WARNED AREA ARE NOW OPEN AND THERE IS
NO LONGER ANY FLOODING OCCURRING. THEREFORE THE FLASH FLOOD WARNING
FOR NORTHERN MAGOFFIN COUNTY IS CANCELLED.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3780 8297 3780 8296 3779 8295 3778 8295
3773 8295 3772 8323 3779 8322 3782 8299
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:34 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 10, 7:34 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 734 PM EDT SAT AUG 10 2013 .UPDATE... ISSUED AT 733 PM EDT SAT AUG 10 2013 A LINE OF THUNDERSTORMS AND SHOWERS THAT ARE DROPPING HEAVY RAINFALL IS MOVING ACROSS EASTERN KENTUCKY. THE BIGGEST THREAT WITH THESE STORMS IS THE POTENTIAL FOR LOCALIZED NUISANCE FLOODING WITH DITCHES...LOW WATER CROSSINGS AND CREEKS RUNNING FULL. RAIN FALL RATES OF 3 TO 4 INCHES PER HOUR HAVE BEEN SEEN ON THE RADAR. AS THIS SYSTEM MOVED THROUGH MADISON COUNTY...THERE WERE REPORTS OF FLOODING THAT OCCURRED. UPDATED THE FORECAST TO BETTER TIME THIS LINE OF STORMS THROUGH EASTERN KENTUCKY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 400 PM EDT SAT AUG 10 2013 MODELS HAVE NOT HANDLED DETAILS OF PRECIP VERY WELL IN RECENT DAYS...AND THERE DOES NOT APPEAR TO BE VERY GOOD AGREEMENT FOR THE SHORT TERM SECTION OF THE NEW FORECAST EITHER. FEATURES ARE WEAK...AND THE ATMOSPHERE IS VERY MOIST AND NOT NEEDING MUCH TO SET OFF CONVECTION. HAVE GENERALLY FOLLOWED THE SREF FOR A PATTERN. WILL NEED TO WATCH FOR CONVECTIVE DEVELOPMENT OR HINTS OF MODEL AGREEMENT TO HONE IN ON PERIODS OF HIGHER OR LOWER POPS AS TIME GOES BY. THE GENERAL CONSENSUS IS FOR POPS TO LOWER FROM NORTH TO SOUTH AS TIME GOES BY...BUT WITH A DIURNAL TREND SHOWING UP ALSO. LOCALLY HEAVY RAINFALL CAN NOT BE RULED OUT...BUT IS ANY FLOODING WOULD BE VERY ISOLATED AND CONFIDENCE IS FAR TOO LOW FOR AN FFA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 400 PM EDT SAT AUG 10 2013 THE WERE ONCE AGAIN IN GOOD AGREEMENT REGARDING THE EXTENDED PORTION OF THE FORECAST. BOTH THE GFS AND ECMWF MODELS WERE DEPICTING A LARGE EASTERN CANADIAN TROUGH...A SOUTHEASTERN CONUS RIDGE...AND WESTERN CONUS TROUGHING. THE PERIOD WILL BEGIN WITH INCREASING RAIN CHANCES ACROSS THE TENNESSEE VALLEY...AS SOUTHWEST FLOW ALONG THE WESTERN PERIPHERY OF THE RIDGE INTERACTS WITH THE CONVERGENCE ALONG AND AHEAD OF THE APPROACHING FRONT. WARM MOIST AIR OFF THE GULF OF MEXICO WILL FEED INTO THE AS THE FRONT APPROACHES...THEREBY LEADING TO INCREASING RAIN CHANCES ACROSS THE AREA. THE BEST CHANCES FOR RAIN WILL OCCUR ON TUESDAY AS THE APPROACHING FRONT INTERACTS WITH THE MOUNTAINS...WHICH WILL INCREASE LIFT OF THE MOIST AIR AHEAD OF THE FRONT. INCREASED PRECIPITATION CHANCES FOR TUESDAY BASED ON THIS...WITH LIKELY POPS IN PLACE ACROSS MOST OF THE FORECAST AREA. THE RAIN IS EXPECTED TO TAPER OFF TUESDAY NIGHT...WITH A DRY PERIOD WEDNESDAY AND WEDNESDAY NIGHT BETWEEN SYSTEMS AS A RIDGE OF CANADIAN HIGH PRESSURE MOVES INTO THE AREA FROM THE NORTH. A SERIES OF UPPER LEVEL DISTURBANCES IS THEN FORECAST TO MOVE OUT OF THE TENNESSEE VALLEY REGION AND UP THE SPINE OF THE APPALACHIAN MOUNTAINS FROM THURSDAY ONWARD. THERE IS A BIT OF UNCERTAINTY AS TO EXACTLY HOW MUCH MOISTURE WILL BE AVAILABLE FOR THESE SYSTEMS TO WORK WITH...SO POPS WERE KEPT IN THE SLIGHT CHANCE TO CHANCE CATEGORY ACROSS THE BOARD. TEMPERATURES THROUGHOUT THE PERIOD WILL LIKELY RUN SLIGHTLY BELOW NORMAL FOR THE MAJORITY OF THE EXTENDED...PARTICULARLY AFTER THE FRONT EXITS THE AREA. MONDAY WILL BE THE WARMEST DAY...WITH HIGHS FORECAST TO TOP OUT IN THE MID 80S. THE REST OF THE WEEK WILL FEATURE HIGHS IN THE UPPER 70S TO AROUND 80 DEGREES. OVERNIGHT LOWS WILL START OUT IN THE MID TO UPPER 60S...BEFORE READINGS BOTTOM OUT AROUND 60 BEHIND THE FRONT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 733 PM EDT SAT AUG 10 2013 A LINE OF THUNDERSTORMS IS MOVING ACROSS EASTERN KENTUCKY. THIS LINE HAS VERY HEAVY RAINFALL AND MOST LIKELY WILL DROP VSBY TO BELOW 1 SM AS IT MOVES ACROSS THE AREA. LOZ WILL GET A GLANCING BLOW FORM THIS LINE...HOWEVER JKL SHOULD GET IT FULL FORCE AND WILL SEE THE WORST CONDITIONS. DEPENDING ON HOW MUCH RAIN FALLS...THERE SHOULD BE A DETERIORATION TO IFR TONIGHT. THE CIGS AND VSBY WILL BE HIT AND MISS AND WILL PROBABLY NOT BLANKET THE ENTIRE AREA. THE CONFIDENCE FACTOR ON TIMING AND EXTENT IS NOT HIGH. AN IMPROVEMENT TO VFR SHOULD TAKE PLACE BY LATE MORNING ON SUNDAY. SHOWERS WILL BE POSSIBLE AT JUST ABOUT ANY POINT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJ SHORT TERM...HAL LONG TERM...AR AVIATION...JJ
Hazardous weather outlook, Aug 10, 4:47 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 447 PM EDT SAT AUG 10 2013 KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-111100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK... WEST LIBERTY...CAMPTON...BEATTYVILLE 447 PM EDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A PARTICULAR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ080-084>088-107-109-110-112>120-111100- LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD- BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ... PIKEVILLE 447 PM EDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A PARTICULAR LOCATION. THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT...AND ALSO AT TIMES WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Local storm report, Aug 10, 2:11 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM FLASH FLOOD STRUNK 36.63N 84.43W
08/10/2013 MCCREARY KY EMERGENCY MNGR
WATER IN STRUCTURE ON CORDELL FLATS ROAD. ED MEADOWS ROAD
IS IMPASSABLE. ROADS ARE UNDER WATER AT THE INTERSECTION
OF LUM STRUNK ROAD AND KY HWY 1470. APPROXIMATELY 15
HOUSE IN THE CORDELL FLATS COMMUNITY HAVE BEEN AFFECTED.
THE MARSH CREEK CHURCH IS FLOODED.
&&
TBREWERSpecial weather statement, Aug 10, 7:16 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 716 PM EDT SAT AUG 10 2013 KYZ111-112-114-115-102345- OWSLEY-PERRY-LEE-BREATHITT- 716 PM EDT SAT AUG 10 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 745 PM EDT SATURDAY EVENING... OWSLEY... NORTH CENTRAL PERRY... SOUTHEASTERN LEE AND WESTERN BREATHITT. AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCOVILLE...OR NEAR BOONEVILLE...MOVING SOUTHEAST AT 25 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. KAS
Local storm report, Aug 10, 7:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLOOD SALYERSVILLE 37.75N 83.06W
08/10/2013 MAGOFFIN KY PUBLIC
VERY HEAVY RAIN WAS OCCURRING AND DITCHES WERE RUNNING
FULL WITH WATER STARTING TO GO INTO THE ROADWAY.
&&
JJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:41 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 6 hr |
| Aug 9, 9:05 PM EDT | Areal Flood Advisory | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 9, 9:28 PM EDT | Flash Flood Warning | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 10, 1:45 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 4:10 AM EDT | Flash Flood Watch | JKL | Fleming | 4 hr |
| Aug 10, 4:19 AM EDT | Flash Flood Warning | JKL | Fleming | 6 hr |
| Aug 10, 7:17 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin | 3 hr |
| Aug 10, 7:20 AM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Aug 10, 7:39 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 12:54 PM EDT | Areal Flood Advisory | JKL | McCreary | 2 hr |
| Aug 10, 1:22 PM EDT | Flash Flood Warning | JKL | McCreary | 3 hr |
| Aug 10, 6:17 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee | 3 hr |
| Aug 10, 6:32 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley, Rockcastle | 3 hr |
| Aug 10, 6:36 PM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Menifee, Morgan, Wolfe | 3 hr |
| Aug 10, 6:53 PM EDT | Flash Flood Warning | JKL | Estill, Jackson, Lee | 4 hr |
| Aug 10, 7:11 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Aug 10, 7:20 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 4 hr |
| Aug 10, 7:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin | 3 hr |
| Aug 10, 7:37 PM EDT | Flash Flood Warning | JKL | Jackson, Lee, Owsley | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.